MAUDE Adverse Event Report: ENDOLOGIX AFX; BIFURCATED STENT GRAFT

ENDOLOGIX AFX; BIFURCATED STENT GRAFT
Model Number BA28-80/I16-40
Medical Device Problem Codes Failure To Adhere Or Bond (1031); Leak/Splash (1354); Stretched (1601); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Rupture (2208); Blood Loss (2597)
Date of Event 07/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The devices involved in the event will not be returned for evaluation, they remain implanted in the patient.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Event or Problem Description
The patient was initially implanted with afx bifurcated and suprarenal cuff on (b)(6) 2014.Patient was presented emergently with retroperitoneal bleeding and a contained rupture.A ct scan was completed just prior to the secondary procedure showing evidence of a type iiia endoleak.The secondary was completed successfully on (b)(6) 2017 by relining with a gore tag proximal cuff.The patient was discharged and reported as doing well post secondary procedure.
 
Additional Manufacturer Narrative
At the completion of the clinical evaluation, based on the information received there were substantial evidence to support the following reported events; rupture, endoleak type iiia with complete component separation, and endovascular repair with a non-endologix stent.Additionally there was evidence to reasonably support the following observations; component separation, stent cage dilation of the cuff and superior stent margin of the main body stent.The most likely cause of the loss of seal and compromised stent graft integrity (stretched fabric) of both the cuff and main body stent could not be determined due to lack of medical imaging surrounding the implant event.However, prior surveillance was reported to be done with ultrasound - this cautionary product use condition likely contributed to the rupture; inadequate overlap cannot be assessed by ultrasound.Procedure-related harms included anemia (acute blood loss upon chronic anemia).Clinical harms associated with this device failure included: type iiia endoleak with component separation; rupture; and, a second endovascular procedure.The patient was discharged home on the third post-operative day on anticoagulation therapy.A root cause investigation was carried out for all afx complaints having an identified failure mode of a type iiia endoleak.The root causes have been identified as; patient anatomy including large aneurysms, aneurysm sac angulation, significant aortic neck angulation and lack of thrombus; patient conditions including disease progression or anatomical changes post implant; off label product use including patient anatomy, overlap length, oversizing between components, and placement of the devices within the anatomy of the patient.Endologix implemented the following corrective actions to reduce the type iiia endoleak events; sizing guidance and instructions were updated in the ifu and released on 06/17/2015, field training was completed by 08/03/2015.Since the corrective actions were implemented the type iiia events have been reduced significantly and are well within the acceptable range per our risk assessment.Root cause investigation was carried out for all afx complaints having an identified failure mode of a type 3a endoleak.The root causes have been identified as; patient anatomy including large aneurysms, aneurysm sac angulation, significant aortic neck angulation and lack of thrombus; patient conditions including disease progression or anatomical changes post implant; off label product use including patient anatomy, overlap length, oversizing between components, and placement of the devices within the anatomy of the patient.Endologix implemented the following corrective actions to reduce the type 3a endoleak events; sizing guidance and instructions were updated in the ifu and released on 06/17/2015, 2.Field training was completed by 08/03/2015.Since the corrective actions were implemented the type 3a events have been reduced by 95%.Devices remain implanted in the patient and were not returned, no evaluation completed.The review of manufacturing lot confirmed all devices met specifications prior to release.Endologix continues to investigate this event and similar events to ensure the highest quality and patient safety.

Brand Name
AFX
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key6796116
Report Number2031527-2017-00413
Device Sequence Number11279239
Product Code MIH
UDI-Device Identifier00818009010025
UDI-Public(01)00818009010025(17)170822
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/22/2017
Device Model NumberBA28-80/I16-40
Device Lot Number1251778007
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/15/2017
Supplement Report FDA Received Date10/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX-VELA SUPRARENAL-LOT: 1287908-014
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR